Alabama, 2001Tornado in Alabama, October 13, 2001
October 13, 2001 · NWS BMX · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Oct 13, 10:00 AM CST, 2 hours 35 minutes earlier.
Area forecast discussion, Oct 13, 10:00 AM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1100 AM CDT SAT OCT 13 2001
AREA SOUNDINGS THIS MORNING INDICATE PLENTY OF SHEAR...MOST OF WHICH
IS CONFINED IN THE 0-1 KM LAYER. CAPE AND INSTABILITY ARE SOMEWHAT
LIMITED BUT DYNAMIC SYSTEM APPROACHING FROM THE WEST SHOULD OVERCOME
THIS LIMITATION. MAIN MOISTURE AXIS AND LINE OF TSTMS IN WESTERN MS
ATTM WITH SCATTERED ACTIVITY AHEAD OF MAIN LINE. COLD FRONT EVEN
FARTHER WEST IN EASTERN TX...BUT DEW POINTS FALL OFF BEHIND MS
ACTIVITY. TOR WATCHES POSTED WEST OF CWFA ATTM AND EXPECT WATCHES
FOR AL BY EARLY AFTERNOON. WITH SHORT WAVE STILL DIGGING ACROSS
SOUTHERN TX ATTM...LINE OF TSTMS SHOULD ONLY SLOWLY MOVE EASTWARD
THROUGH THE AFTERNOON. BUT THE SCATTERED ACTIVITY AHEAD OF LINE
WILL DEFINITELY HAVE ROTATIONAL POTENTIAL.
CURRENT FORECAST PACKAGE HAS A GOOD HOLD ON THE SITUATION FOR THIS
AFTERNOON...BUT WILL ISSUE UPDATE SHORTLY BEFORE NOON WITH SOME
MINOR CHANGES. MAY ADJUST SEVERE WORDING EAST-WEST AND WILL MONITOR
TEMPS AND WINDS. 18Z SPECIAL SOUNDING WILL BE LAUNCHED. 75
.BHM...NONE.
In the hours before
Special weather statement, Oct 13, 7:29 AM CST, 5 hours 6 minutes before
ALZ001>050-131745-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
829 AM CDT SAT OCT 13 2001
...SEVERE THUNDERSTORMS POSSIBLE TODAY AND TONIGHT...
A STRONG STORM SYSTEM MOVING OUT OF THE SOUTHERN PLAINS STATES...WILL
MOVE ACROSS ALABAMA TODAY AND TONIGHT. A COLD FRONT ASSOCIATED
WITH THIS STORM SYSTEM WILL MOVE INTO THE WESTERN SECTIONS OF ALABAMA
THIS EVENING...AND EXIT THE STATE LATER TONIGHT.
SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A SQUALL LINE...HAVE
DEVELOPED OVER MISSISSIPPI AHEAD OF THE COLD FRONT...AND WILL MOVE
INTO ALABAMA LATE THIS MORNING. THESE SHOWERS AND THUNDERSTORMS WILL
BECOME MORE NUMEROUS DURING THE AFTERNOON AND EVENING HOURS.
SOME OF THE STORMS WILL LIKELY BECOME SEVERE...WITH DAMAGING WINDS...
LARGE HAIL...AND POSSIBLY A FEW TORNADOES. IN ADDITION...LOCALLY
HEAVY RAINFALL AND DANGEROUS LIGHTNING STRIKES ARE EXPECTED TO
ACCOMPANY THESE STORMS. THE STORM PREDICTION CENTER HAS PLACED
WESTERN ALABAMA UNDER A MODERATE RISK...WITH THE REMAINDER OF THE
STATE UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS.
AS THE COLD FRONT APPROACHES THE STATE...WINDS OVER NORTHERN AND
CENTRAL ALABAMA WILL INCREASE FROM THE SOUTH...GUSTING AT TIMES
TO NEAR 30 MPH. WINDY CONDITIONS WILL ESPECIALLY BE FELT IN OPEN
AREAS...SUCH AS LAKES AND FIELDS...AND ON HIGHER ELEVATIONS. CAUTION
IS ADVISED ON AREA LAKES AND WATERWAYS TODAY AND TONIGHT.
THIS IS A POTENTIALLY DANGEROUS WEATHER SYSTEM. YOU ARE URGED TO
KEEP UP WITH THE LATEST FORECASTS AND STATEMENTS. THOSE ATTENDING
OUTDOOR ACTIVITIES TODAY AND TONIGHT...SHOULD BE PREPARED FOR STRONG
THUNDERSTORM ACTIVITY...AND BE READY TO MOVE TO A PLACE OF SAFETY IF
STORMS APPROACH THE AREA.
STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD
MONITOR THE LATEST FORECASTS AND STATEMENTS THROUGH TONIGHT.
Tornado, Marengo
- When
- October 13, 12:35 PM CST to 12:47 PM CST
- Where
- Marengo County, 4 mi NNE of Dixons Mills
- Rating
- F1
- Path length
- 7.1 mi
- Path width
- 450 yd
- Property damage
- $40,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 32.100, -87.767
A weak tornado first touched down just east of US 43 about 3.6 miles north-northeast of Dixons Mills and traveled north-northeast across mostly rural, wooded areas. The tornado path ended just north of Octagon near the intersection of CR 33 and CR47. Numerous trees were downed along the path. Two parallel power lines owned by Alabama Power Company were damaged near the spot where the power lines crossed CR 30. Several outbuidlings (barns and storage sheds) were destroyed. One brick home in the path of the tornado sustained shingle damage. Beginning: 32 06.556/87 46.522 End: 32 12.650/87 45.350
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Alabama, October 13, 2001$250,000 · F3 · 1 event
- Flash Flooding and Damaging Wind in Illinois, October 13, 20011 death · 6 injured · $285,000 · 50 kt wind · 5 events
- High Wind in Alabama, October 13, 20011 death · $1,000 · 1 event
- Tornado in Alabama, October 13, 2001$200,000 · F2 · 1 event
- Tornadoes and Flash Flooding in Mississippi, October 13, 2001$198,000 · F1 · 41 events
- Tornado in Texas, October 13, 2001$1.0 million · F1 · 1 event
- Tornado in Florida, October 13, 2001$750,000 · F1 · 1 event
- Tornado in Florida, October 13, 2001$625,000 · F1 · 1 event
- Flash Flooding in Mississippi, October 13, 2001$1.1 million · 4 events
- Damaging Wind in Louisiana, October 13, 2001$1.0 million · 1 event
- Tornado in Florida, October 13, 2001$300,000 · F1 · 1 event
- Damaging Wind in Louisiana, October 13, 20014 injured · $150,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5271971.